Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 263, NWS Fort Worth, TX

June 2, 2017Dallas County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jun 2, 2017, 4:51 PM CDT for Dallas County, Texas. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2017, 4:51 PM CDT (21:51 UTC)
Expired
Jun 2, 2017, 5:30 PM CDT
In force
39 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
65.0 mph

County Dallas County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 73 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 5:09 PM CDTHAIL 0.754 Nnw Mesquite, TXDELAYED REPORT OF PENNY SIZE HAIL 4 MILES NNW OF MESQUITE
Jun 2, 5:12 PM CDTHAIL 1.52 Nw Mesquite, TXVIA SOCIAL MEDIA: PING PONG BALL SIZE HAIL IN MESQUITE NEAR TOWN EAST
Jun 2, 5:25 PM CDTHAIL 21.5 Ne Mesquite, TXDELAYED REPORT VIA SOCIAL MEDIA: EGG SIZE HAIL REPORTED IN MESQUITE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1132 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

402 
WUUS54 KFWD 022151
SVRFWD
TXC113-022230-
/O.NEW.KFWD.SV.W.0263.170602T2151Z-170602T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
451 PM CDT FRI JUN 2 2017

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Northeastern Dallas County in north central Texas...

* Until 530 PM CDT.

* At 450 PM CDT, a severe thunderstorm was located near Garland,
  moving northeast at 10 mph.

  HAZARD...65 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Dallas, Garland, Mesquite, Richardson, Rowlett, Wylie, Balch
  Springs, University Park, Sachse, Highland Park, Sunnyvale and
  Buckingham.

This includes the following interstates...
 Interstate 35E near mile marker 428.
 Interstate 30 between mile markers 47 and 64.
 Interstate 45 near mile marker 284.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection get inside a sturdy structure and stay away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning can kill.

Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3298 9652 3284 9652 3271 9656 3278 9682
      3299 9675 3299 9668
TIME...MOT...LOC 2150Z 206DEG 7KT 3284 9668 

HAIL...0.75IN
WIND...65MPH
 
$$

Stalley
1 follow-up statement
654 
WWUS54 KFWD 022207
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
507 PM CDT FRI JUN 2 2017

TXC113-022230-
/O.CON.KFWD.SV.W.0263.000000T0000Z-170602T2230Z/
Dallas TX-
507 PM CDT FRI JUN 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN DALLAS COUNTY...

At 507 PM CDT, a severe thunderstorm was located near Mesquite,
moving northeast at 10 mph.

HAZARD...65 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Dallas, Garland, Mesquite, Richardson, Rowlett, Wylie, Balch Springs,
Sachse and Sunnyvale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection stay inside a sturdy structure and keep away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately.

Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3298 9652 3284 9652 3271 9656 3276 9675
      3291 9673 3299 9667
TIME...MOT...LOC 2207Z 227DEG 8KT 3283 9665 

HAIL...0.75IN
WIND...65MPH
 
$$

Stalley

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 4:03 PM CDT, 48 minutes earlier.

Area forecast discussion, Jun 2, 4:03 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
403 PM CDT Fri Jun 2 2017

.SHORT TERM...
Numerous showers and thunderstorms are ongoing across North TX
this afternoon. Increased development is due to upper diffluence
overspreading an uncapped and unstable airmass. In addition,
collisions of multiple outflow boundaries continue to initiate
new thunderstorms especially across the DFW Metroplex area. While
the severe potential with this activity is very low, some
downburst winds of 40-50 mph and small hail will be possible with
the strongest storms. The main concern with this activity is the
potential for localized flooding due very heavy rain and slow
storm motions. While the propagation of this thunderstorm cluster
has generally been SSE, individual cell movement is more NNE, so
multiple thunderstorms are developing and moving over the same
areas for a prolonged period of time. This cell training will
have the potential for localized flash flooding into the early
evening hours, especially over urban areas. We've seen actual rain
amounts as high as 2-3" per hour with this activity so far.

Later this evening, activity should begin decreasing as it outruns
upper support to the east and SBCIN increases. Some guidance has
been hinting at a second round of convection developing west of
the CWA and making a run at our western counties overnight. With
relatively weak shear to organize thunderstorms and weak flow to
drive them eastward, this scenario seems fairly unlikely. However,
additional scattered storms may continue to develop across these
areas due to the large-scale ascent in place. There should be a
relative minimum in convective coverage towards daybreak Saturday
before chances increase yet again by late morning and afternoon.

-Stalley

&&

.LONG TERM...
Shower and thunderstorm chances will remain in place across North
Texas through the weekend with the slow moving upper trough axis
expected to take its time clearing the region.  Timing the
individual embedded shortwaves will be key to pinning down the best
rain chances, but the environment will generally remain uncapped,
moist, and unstable for the next 72 hours, so thunderstorms will be
possible throughout the period.

Attempting to time the better rain chances, we'll look at tomorrow
morning into the afternoon hours.  Similar to today, there will be a
piece of shortwave energy rotating around the main upper trough.
This should again swing across our northwest counties.  Convection
may be ongoing west of the area during the morning hours and should
move into our western counties.  If the convection is less organized
during the morning then as we heat up by afternoon, coverage of
showers and thunderstorms should increase.  Favored areas will still
be across the north and northwest counties closer to the upper
trough.  Farther south, coverage will be much more scattered in
nature driven primarily by outflow boundary interactions.

A secondary, stronger shortwave will rotate around on Saturday night
into Sunday.  Right now, the forecast is highly dependent upon what
happens during the day Saturday.  Any organized clusters of
thunderstorms would likely put down fairly substantial outflow
boundaries which would stabilize the area immediately behind the
boundary.  This could locally suppress new convective development
late Saturday night into Sunday.  If the convection is more
disorganized and spotty during the day Saturday, then we could
actually have an overnight uptick in convective activity near the
center of the upper low and its associated surface low.  Right now,
either one of those scenarios could play out.  So for now, we'll
continue with the fairly high PoPs Saturday night (40-60%) with the
best chances across the central and western counties and continue
high PoPs into Sunday (50-60%) with the best coverage shifting to
the east with time.

Concerning the severe weather threat...Moderate instability will be
common through the weekend with surface based CAPE around 2000 j/kg.
This instability will be uncapped but within very weak flow aloft
suggesting that the thunderstorms will likely be disorganized
clusters.  The main threat during this time will be small hail and
perhaps a severe wind gust with the strongest storms.  Frequent
cloud to ground lightning will also be a significant threat.

Concerning the flash flood threat...Many areas are still below
normal on rainfall, but we've now had a couple of days with heavy
rainfall, especially across our western and northern counties.  Any
prolonged precipitation in these areas could result in localized
flash flooding given increasingly moist soils.  We'll continue to
monitor this closely through the weekend.

By Sunday night, the core of the upper trough should be moving to
our southeast.  This will allow northerly flow to spread into the
region and should pull in some drier mid level air, effectively
cutting of rain chances to the area from north to south.  We'll keep
some low rain chances in for Monday afternoon as the low level
moisture won't be totally scoured out, but coverage will be much
more spotty than over the weekend.  Outside of some very low rain
chances across the southeast on Tuesday, most of the area will
remain dry through the end of the week.

Temperatures will be dependent upon cloud cover and areas of
precipitation but should generally be in the mid/upper 80s outside
of rain/thick clouds.

Dunn

&&

.AVIATION... /Issued 1254 PM CDT Fri Jun 2 2017/
Thunderstorm potential will be the main aviation concern for the
next ~8 hours at area TAF sites.

For DFW Metroplex:
Isolated storms are ongoing as of 1730z which have affected
airports throughout the late morning hours. An increase in
convection is expected during the mid to late afternoon hours as
diurnal destabilization occurs and an upper disturbance pivots
overhead. Have tempo'd some thunder during the most likely time
period of around 19-23z, although storms may linger through around
02z before moving off to the east. Frequent lightning and erratic
gusty winds to around 40 mph are possible with any storms that
occur. Later tonight, MVFR stratus should redevelop. These cigs
should be between 1-1.5kft although some brief cigs below 1 kft
are possible. Additional scattered storms are expected once again
Saturday and have included VCTS in the extended DFW TAF.

For Waco:
BKN MVFR cigs should remain in place throughout most of the day.
Thunderstorm activity is expected to remain more isolated across
Central TX, but confidence is sufficient to at least include some
VCTS at Waco through the late afternoon and evening hours. Based
on trends, may be able to include a tempo TS in subsequent
amendments. A cluster of storms may move eastward toward the TAF
site during the overnight hours, but confidence in this activity
reaching as far east as Waco is low. If this convection remains
west, another round of MVFR stratus should overspread the airport
by early Saturday morning and linger through midday Saturday.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    73  85  70  84  71 /  60  50  50  50  40
Waco                71  87  69  86  69 /  50  40  50  60  40
Paris               68  82  68  83  69 /  50  50  40  60  30
Denton              69  84  68  84  69 /  60  50  50  50  40
McKinney            69  84  68  84  69 /  60  50  50  50  40
Dallas              73  86  72  85  72 /  60  50  50  50  40
Terrell             70  86  69  85  70 /  60  50  50  50  40
Corsicana           72  86  70  85  71 /  60  40  40  60  40
Temple              70  87  69  85  69 /  30  40  40  60  50
Mineral Wells       67  84  68  84  68 /  50  50  60  50  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

26/91
Hazardous weather outlook, Jun 2, 3:37 PM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
337 PM CDT Fri Jun 2 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-031300-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
337 PM CDT Fri Jun 2 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Scattered thunderstorms will continue through the evening hours
before decreasing in coverage later tonight. While the severe
weather threat is low, some gusty downburst winds of 40-50 mph may
occur in and near thunderstorms along with frequent cloud to ground
lightning. In addition, prolonged heavy rainfall will result in
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Rain chances will continue Saturday through Tuesday as an upper
level disturbance slowly moves across the region. The activity will
largely remain isolated to scattered in nature and coverage will be
highest during the afternoon and evening hours. With little shear,
the activity will be generally disorganized. Lightning, gusty winds
and heavy rainfall will be the main hazards but some small hail may
occasionally occur. The severe threat will remain low, but areas that
experience multiple rounds of rainfall may have some flooding
issues.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Stalley

In the hours before

Special weather statement, Jun 2, 11:59 AM CDT, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1159 AM CDT FRI JUN 2 2017

TXZ103-118-119-021730-
Denton TX-Tarrant TX-Dallas TX-
1159 AM CDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DENTON...
NORTHEASTERN TARRANT AND NORTHWESTERN DALLAS COUNTIES UNTIL 1230 PM
CDT...

At 1158 AM CDT, Doppler radar was tracking a strong thunderstorm over
Grapevine, or just north of DFW Airport, moving north at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.  Locally heavy rainfall will also be possible.

Locations impacted include...
Irving, Carrollton, Lewisville, Flower Mound, Euless, Grapevine,
Coppell, Southlake, Colleyville, Double Oak and Hebron.

LAT...LON 3288 9699 3288 9712 3306 9711 3306 9690
TIME...MOT...LOC 1658Z 184DEG 5KT 3294 9705

Dunn
Special weather statement, Jun 2, 12:34 PM CDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1234 PM CDT FRI JUN 2 2017

TXZ103-021800-
Denton TX-
1234 PM CDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DENTON COUNTY UNTIL 100
PM CDT...

At 1232 PM CDT, Doppler radar was tracking several small strong
thunderstorms across northern Denton county.  A storm just north of
Krum and another near Aubrey may produce winds to 50 mph.  These
storms are moving to the north at 20 mph.

Locations impacted include...
Krum, Sanger, Pilot Point, Aubrey.

LAT...LON 3341 9684 3319 9684 3321 9739 3343 9738
TIME...MOT...LOC 1732Z 171DEG 17KT 3328 9721

Dunn
Special weather statement, Jun 2, 3:46 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
346 PM CDT FRI JUN 2 2017

TXZ118-119-022115-
Tarrant TX-Dallas TX-
346 PM CDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TARRANT AND WEST
CENTRAL DALLAS COUNTIES UNTIL 415 PM CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grand Prairie, moving north at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Arlington, Irving, Grand Prairie, Euless and Duncanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3267 9690 3262 9711 3282 9713 3283 9697
TIME...MOT...LOC 2046Z 164DEG 6KT 3272 9703

92
Local storm report, Jun 2, 4:32 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
432 PM CDT FRI JUN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HEAVY RAIN       4 SW KELLER             32.89N  97.30W
06/02/2017  E3.25 INCH       TARRANT            TX   BROADCAST MEDIA

            JUST SOUTH OF TARRANT PARKWAY A HALF MILE WEST OF HWY
            377
Special weather statement, Jun 2, 4:32 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
432 PM CDT FRI JUN 2 2017

TXZ119-022215-
Dallas TX-
432 PM CDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DALLAS COUNTY UNTIL
515 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dallas, moving north at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dallas, Garland, Mesquite, Richardson, Rowlett, Wylie, Balch Springs,
University Park, Sachse, Highland Park, Sunnyvale and Buckingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3298 9652 3293 9652 3271 9663 3276 9684
      3299 9680
TIME...MOT...LOC 2131Z 197DEG 10KT 3281 9671

Stalley

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:35 AM CDTAreal Flood AdvisoryFWDYoung3 hr
Jun 2, 9:38 AM CDTSpecial Weather StatementFWDStephens52 min
Jun 2, 11:59 AM CDTSpecial Weather StatementFWDDenton31 min
Jun 2, 12:34 PM CDTSpecial Weather StatementFWDDenton26 min
Jun 2, 2:56 PM CDTAreal Flood AdvisoryFWDDenton64 min
Jun 2, 3:00 PM CDTAreal Flood AdvisoryFWDCooke, Montague, Wise2 hr
Jun 2, 3:21 PM CDTAreal Flood AdvisoryFWDTarrant114 min
Jun 2, 3:40 PM CDTFlash Flood WarningFWDTarrant3 hr
Jun 2, 3:46 PM CDTSpecial Weather StatementFWDDallas29 min
Jun 2, 3:57 PM CDTAreal Flood AdvisoryFWDDenton2 hr
Jun 2, 4:02 PM CDTAreal Flood AdvisoryFWDDallas58 min
Jun 2, 4:32 PM CDTSpecial Weather StatementFWDDallas43 min
Jun 2, 4:45 PM CDTFlash Flood WarningFWDDallas3 hr
Jun 2, 4:57 PM CDTRiver Flood WarningFWDDallas15 hr
Jun 2, 5:26 PM CDTSevere Thunderstorm WarningFWDDallas, Kaufman, Rockwall64 min
Jun 2, 6:15 PM CDTSpecial Weather StatementFWDKaufman45 min
Jun 2, 6:31 PM CDTSpecial Weather StatementFWDKaufman44 min
Jun 2, 6:36 PM CDTSevere Thunderstorm WarningFWDKaufman54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.